Get access

Cutaneous side-effects in patients on long-term treatment with epidermal growth factor receptor inhibitors

Authors


  • Conflicts of interest
    None declared.

Caroline Robert.
E-mail: caroline.robert@igr.fr

Summary

Background  Acute and subacute cutaneous side-effects of epidermal growth factor receptor inhibitors (EGFRIs) are very frequent and well known. Much less is known about the chronic cutaneous effects of these drugs and about their potential psychosocial impact on patients.

Objectives  We performed a retrospective study of patients treated with EGFRIs for more than 6 months.

Methods  All patients had a detailed dermatological examination. The primary cancer, associated chemotherapies, skin treatment, evolution of skin symptoms and their impact on quality of life (QoL) as evaluated by the Dermatology Life Quality Index (DLQI) were noted.

Results  Seven men and nine women were identified. The mean length of EGFRI treatment was 10 months (range 6–27). At the time of examination, all patients (100%) had cutaneous side-effects. Grade I or II folliculitis was found in 37·5% of the patients. Additional skin manifestations were xerosis (100%), mucositis (69%), hair abnormalities (87·5%), eyelash trichomegaly (62·5%), facial hypertrichosis (56%), painful paronychia (56%) and onycholysis (44%). Dose reduction or EGFRI discontinuation for skin toxicity were needed in six patients (37·5%). DLQI evaluation showed a moderate to strong impact on QoL in four patients (25%).

Conclusions  Cutaneous side-effects are found in 100% of patients treated with EGFRIs for more than 6 months and have a significant effect on patients’ QoL. The clinical spectrum of skin manifestation varies over time. As the use of EGFRIs rapidly increases, it is critical for us to improve our knowledge in the understanding and managment of these skin manifestations.

Ancillary